Minnesota, 2025

Hail and Damaging Wind in Minnesota, August 15, 2025

August 15, 2025 · NWS MPX · 17 events in 6 counties and zones

An area of scattered storms quickly developed during the afternoon of Friday, August 15th across parts of central Minnesota. As the storms moved east, several of them produced large hail, especially just north, west, and south of the metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An area of scattered storms quickly developed during the afternoon of Friday, August 15th across parts of central Minnesota. As the storms moved east, several of them produced large hail, especially just north, west, and south of the metro. There was only one report of wind damage, which came out of Dakota county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 15, 1:01 PM CST, 1 hour 7 minutes earlier. Its key messages:

  • Multiple chances for thunderstorms & showers through Monday.
  • Potential of heavy rainfall with localized flooding possible tonight through the weekend.
  • Severe thunderstorms are possible. Slight risk (2 of 5) across E MN & W WI this evening/tonight. Wind is the primary concern.
  • A trend to a drier, cooler pattern setting in by the middle of next week.
Area forecast discussion, Aug 15, 1:01 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
201 PM CDT Fri Aug 15 2025

.KEY MESSAGES...

- Multiple chances for thunderstorms & showers through Monday.

- Potential of heavy rainfall with localized flooding possible
  tonight through the weekend.

- Severe thunderstorms are possible. Slight risk (2 of 5) across E MN
  & W WI this evening/tonight. Wind is the primary concern.

- A trend to a drier, cooler pattern setting in by the middle of
  next week.

&&

.DISCUSSION...
Issued at 200 PM CDT Fri Aug 15 2025

Latest GOES 19 imagery highlights a plume of remnant convective
debris across the Upper MS valley. Water vapor imagery reveals a
compact shortwave embedded within the mid level jet across SD/NE
early this afternoon. The broad ascent provided by the jet &
shortwave should allow convection to redevelop upstream this
afternoon. SPC did extend the Slight Risk (2/5) further west into
the South Dakota this morning. The uncertainty with our forecast
over the next 12+ hours is tied to multiple remnant MCVs from last
nights convection. We can highlight one over west-central MN & one
in northern Iowa. The lingering cloud cover has slowed the warm up
across portions of central & western MN today, but we're beginning
to see the cloud cover scatter out. Dew points have followed the
forecast and have increased into the low to mid 70s - everybody
loves a 70-something dew point, right? The southern MCV is
immediately favored for convective redevelopment as marked by the
ongoing complex of convection over north-central Iowa at this
moment. There is potential for a few showers or storms to cross into
southern Minnesota as that complex tracks eastward along the mean
flow. The second MCV is going to move into an environment that
appears to remain capped across W/C MN. The last several frames of
visible highlight some roll clouds across W MN that may serve as a
starting point for convective development later this
afternoon/evening if we're able to thread the needle. Forecast
soundings to highlight ample shear with the mid-level jet &
shortwave aloft & the moderate to strong instability suggest we see
any convection that may form, grow quickly upscale into an MCS. This
is why potential for damaging wind will remain the primary severe
concern today.

Given that the starting point is already muddied, the uncertainty
only grows. Meteorologically, the mid-level shortwave should
initiate scattered convection overnight that'll track out of the
Dakotas through MN and by Saturday morning into W WI. These storms
could pose an isolated severe threat, but the bigger concern going
forward will be the potential of heavy rain and localized flash
flooding. PWAT values range between 1.7 to 2.0" this afternoon and
remain elevated through the weekend. Any thunderstorms that are able
to form should produce higher rain rates & heavy rain. Convection
should clear the area by late morning with a few storms lingering
over W WI Saturday AM. By Saturday afternoon, it should quiet down
for a brief break before additional convection fires Saturday night.
There is a better signal for slower moving, and possibly training
convection along the stationary boundary overhead Saturday night
into Sunday. This will require close attention as locations impacted
by heavy rain tonight may need a flood watch issued for
Saturday/Sunday. A SPC Marginal risk remains over the area on
Saturday, primarily driven by wind/hail threat. The bigger story is
the Slight Risk for excessive rainfall issued by the WPC. The
pattern would support heavy rain & localized flash flooding as
mentioned previously.

Convection develops Saturday night with additional storms & showers
through Sunday morning. Additional scattered storms or showers will
be possible during the day Sunday. Highs both Saturday and Sunday
remain in the mid 80s with dew points in the 70s. The more
impressive heat will stay tied to I-90 Saturday & could prompt a
heat headline by future shifts. Sunday night into Monday appears the
best signal for widespread rain & possibly heavy rain as the sfc low
tied to another shortwave will track along the stationary boundary
and into the Upper Midwest by Monday morning. QPF amounts from
Sunday night/Monday morning will likely be another 1 to 2"+ in
addition to what falls now through Sunday afternoon. Overall, there
is still a signal for a broad area of 1 to 3" with more localized
heavy rainfall of 3 to 5" likely for areas to receive rain multiple
times. Looking past Monday, there is a signal that we'll a drier &
cooler (or less humid) pattern will take hold by the middle of next
week. Aloft, we'll see northwesterly flow settle in early to mid
week. This will usher in drier, cooler air that is more favor high
temperatures into the 70s to low 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1226 PM CDT Fri Aug 15 2025

While there is still a large amount of uncertainty baked into
this forecast period, I've made an attempt to highlight the
periods of greatest confidence of TS/RA. Unfortunately, I've
stuck to PROB30s as there isn't a clear answer to what unfolds
this evening into tonight. An ongoing complex of thunderstorms
over over the Iowa/Minnesota border should continue to move east
through Iowa. This should keep our southern TAF sites in the
clear through early evening. Scattered TS should develop this
evening with additional TS overnight into Saturday morning. Otherwise
BKN/SCT mid to high level clouds are present for most of the
period. A few sites could see MVFR cigs/vsby as winds decrease
after sunset but return to VFR by the end of the TAF.

KMSP...The prob30s highlight the two periods of concern, but the
better period is still late tonight into early saturday morning
when an organized cluster of TS should impact MSP.

/OUTLOOK FOR KMSP/
SUN...VFR, chc MVFR/IFR/TSRA. Wind E 5-10kts.
MON...VFR, chc MVFR/-TSRA. Wind SE to N 5-10kts.
TUE...VFR. Wind NE 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BPH
AVIATION...BPH
Hazardous weather outlook, Aug 15, 1:36 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
236 PM CDT Fri Aug 15 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
236 PM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated to scattered showers and thunderstorms are possible
through this evening. Greater chance of widespread heavy rain and
thunderstorms arrives overnight into Saturday morning. Storms may
produce damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rain is the primary threat from multiple rounds of showers
and thunderstorms along a stalled boundary through early next
week. A few storms could also occasionally become severe.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Strus

The radar

The Minneapolis radar (KMPX), 10 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hennepin

When
August 15, 2:08 PM CST to 2:10 PM CST
Where
Hennepin County, 2.4 mi SE of Deephaven
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.910, -93.480

Hail, Carver

When
August 15, 3:09 PM CST to 3:12 PM CST
Where
Carver County, 1.47 mi W of Waconia
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.850, -93.810

Hail, Carver

When
August 15, 3:41 PM CST to 3:44 PM CST
Where
Carver County, 2.08 mi WNW of Victoria
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
44.860, -93.690

Hail was continuous for roughly 3 minutes and the average size of the hail was 1 inch in diameter. The largest hail stone was 1.25 inches in diameter.

Hail, Carver

When
August 15, 3:44 PM CST to 3:47 PM CST
Where
Carver County, 0.69 mi N of Victoria
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.860, -93.650

Hail, Carver

When
August 15, 3:47 PM CST to 3:50 PM CST
Where
Carver County, 2.08 mi WNW of Victoria
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.860, -93.690

Hail, Washington

When
August 15, 3:52 PM CST to 3:55 PM CST
Where
Washington County, 0.98 mi E of Woodbury
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.900, -92.930

Hail, Hennepin

When
August 15, 4:01 PM CST to 4:05 PM CST
Where
Hennepin County, 0.97 mi E of Rogers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.200, -93.550

Quarter sized hail was observed just northeast of I-94 and Highway 101 near Rogers.

Thunderstorm Wind, Washington

When
August 15, 4:18 PM CST to 4:21 PM CST
Where
Washington County, 1.47 mi W of Point Douglas
Measured
59 kt (68 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.750, -92.850

Trees and power lines were downed just north of Hastings.

Hail, Hennepin

When
August 15, 4:19 PM CST to 4:23 PM CST
Where
Hennepin County, 1.38 mi S of Champlin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.180, -93.400

Hail, Anoka

When
August 15, 4:22 PM CST to 4:25 PM CST
Where
Anoka County, 2.07 mi WNW of Coon Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.180, -93.360

Hail, Meeker

When
August 15, 4:25 PM CST to 4:29 PM CST
Where
Meeker County, 0.69 mi S of Eden Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.320, -94.550

Hail, Hennepin

When
August 15, 4:29 PM CST to 4:33 PM CST
Where
Hennepin County, 3.61 mi N of Brooklyn Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.172, -93.335

Hail, Anoka

When
August 15, 4:41 PM CST to 4:45 PM CST
Where
Anoka County, 1.47 mi SSW of Blaine
Measured
0.75 in hail
Reported by
Public
Coordinates
45.160, -93.230

Hail, Anoka

When
August 15, 4:52 PM CST to 4:55 PM CST
Where
Anoka County, 0.49 mi E of Circle Pines
Measured
1.25 in hail
Reported by
Public
Coordinates
45.150, -93.160

Hail, Dakota

When
August 15, 4:55 PM CST to 5:00 PM CST
Where
Dakota County, 3.59 mi SSE of Burnsville
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
44.750, -93.300

Hail was photographed near County Roads 42 and 5. It hailed for roughly five minutes.

Hail, Dakota

When
August 15, 5:04 PM CST to 5:09 PM CST
Where
Dakota County, 4.17 mi N of Lakeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.730, -93.260

Hail, Dakota

When
August 15, 5:09 PM CST to 5:14 PM CST
Where
Dakota County, 3.51 mi WSW of Rosemount
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.720, -93.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290142, 1290144, 1290145, 1290146, 1290147, 1290148, 1290149, 1290154, 1290150, 1290151, 1290152, 1290153, 1290155, 1290156, 1290157, 1290158, 1290159.